Missouri, 2009Flash Flooding and Hail in Missouri, May 15, 2009
May 15, 2009 · NWS EAX · 56 events in 22 counties and zones
Thunderstorms produced heavy rains across portions of northwest Missouri on may 15, 2009. Numerous flash flood warnings were needed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 56
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced heavy rains across portions of northwest Missouri on may 15, 2009. Numerous flash flood warnings were needed. There were also reports of large hail. Rainfall amounts were as high as 10 inches in spots. This caused several area rivers to go into flood.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 15, 6:14 AM CST, 1 hour 16 minutes earlier.
Area forecast discussion, May 15, 6:14 AM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
714 AM CDT FRI MAY 15 2009
...UPDATED FOR AVIATION...
.DISCUSSION...
/303 AM CDT FRI MAY 15 2009/
MANY UNCERTAINTIES IN THE FIRST FEW PERIODS OF THE FCST ALL
IMPACTING THE POTENTIAL FOR CONVECTIVE REDEVELOPMENT TODAY. IN THE
VERY SHORT TERM...ISENTROPIC LIFT SPREAD ACROSS THE 300-305K THETA-E
SFCS CONTINUES TO DEVELOP BANDS OF NOCTURNAL ELEVATED CONVECTION
ALONG AN AXIS FROM EMPORIA NORTHEAST THROUGH KANSAS CITY AND FURTHER
NE TOWARDS DAVENPORT. MODELS HAVE STRUGGLED A BIT RESOLVING THIS
ELEVATED CONVECTION...HOWEVER...CONTINUED ACCAS REDEVELOPMENT ACROSS
CENTRAL AND EASTERN KANSAS WOULD SUPPORT MORE WIDESPREAD DEVELOPMENT
TO CONTINUE THROUGH DAYBREAK WITH THE DEVELOPMENT OF AN MCS POSSIBLE.
WITH UPWARDS OF 1000 J/KG MUCAPE AND INCREASING MID-LVL LAPSE
RATES...CANNOT RULE OUT A STRONG TO SVR STORM OVER NORTHERN MISSOURI
THROUGH DAYBREAK. LARGE HAIL APPEARS THE PRIMARY THREAT.
WHAT THIS CONVECTION DOES THOUGH...IS THROW A BIT OF A KNOT INTO THE
SYSTEM AS FAR AS REDEVELOPMENT OF SFC BASED CONVECTION THIS AFTN.
AS PREVIOUS FCSTER MENTIONED...THE DEVELOPMENT AND PLACING OF A SFC
WARM FRONT WILL BE KEY TO THE DEGREE OF INSTABILITY AND POTENTIAL AREA
OF IMPACT THIS AFTN. BY 12Z...MODEL GUIDANCE SUGGESTS THE
DEVELOPMENT OF A WARM FRONT ALONG BETWEEN THE HWY 36 AND I-70
CORRIDOR. CURRENT THINKING IS THAT AS LLJ CONTINUES TO INCREASE AND
VEER TOWARDS DAYBREAK...LIFT IN THE LEFT EXIT REGION OF THE LLJ MAY
BE ENOUGH TO SUSTAIN ADDITIONAL ELEVATED CONVECTION THROUGHOUT A
GOOD CHUNK OF THE MORNING HOURS NORTH OF THIS BOUNDARY. SHOULD THIS
IDEA PAN OUT...THE SFC WARM FRONT WHICH IS SUGGESTED TO LIFT
NORTHWARD UP TO OR NORTH OF THE IOWA BORDER BY EARLY AFTN...MAY STAY
FURTHER SOUTH AS CLOUD COVER AND RAIN MAY REINFORCE THE BOUNDARY.
THIS MAY HAVE AN IMPACT ON AMOUNT OF DESTABILIZATION THAT WE
EXPERIENCE.
NEVERTHELESS...FEEL THAT AS SFC WARM FRONT AND WARM SECTOR TRIES TO
LIFT NORTHWARD EARLY IN THE AFTN AND THE MOST WIDESPREAD ELEVATED
CONVECTION BEGINS TO EXIT TO THE NE...LINGERING CONVECTION ACROSS NE
KANSAS AND NORTHERN MO MAY BE REINVIGORATED AS CONTINUAL
DESTABILIZATION OCCURS IN THE WARM SECTOR AND LEAD VORT MAX CURRENTLY
LIFTING OUT OF THE 4 CORNERS REACHES THE CWA. THIS MAY OCCUR AS EARLY
AT 18-20Z AS A SFC COLD FRONT WELL NORTHWARD IN THE DAKOTA ATTM
REACHES NW MO. WHILE ONLY LIMITED SUNSHINE MAY BE EXPERIENCED
TODAY...INSTABILITY PLOTS SUGGEST UPWARDS OF 2000-2500 J/KG CAPE IN
THE WARM SECTOR BY MID-AFTN /ESPECIALLY ACROSS EXTREME EASTERN KS AND
WESTERN MO/. MODEST SHEAR SOME 35-45 KNOTS WOULD SUPPORT THE
POTENTIAL FOR ROTATING MID-LVL STORMS CAPABLE OF LARGE HAIL. POINT
SOUNDINGS SUGGEST A NEARLY UNIDIRECTIONAL SHEAR PROFILE...SUGGESTING
THE DEVELOPMENT OF LINE SEGMENT CLUSTERS. 0-1KM SHEAR REMAINS
MARGINAL...HOWEVER COULD NOT RULE OUT AN ISOLATED TORNADO ESPECIALLY
IN DISCRETE STORMS DEPENDING ON LOCALIZED HELICITY ENHANCEMENT DUE TO
REMNANT OUTFLOW BOUNDARIES FROM MORNING CONVECTION. IN
ADDITION...SHOULD SFC LOW TRY TO DEVELOP OVER NE KANSAS AS SUGGESTED
BY 00Z GFS...SFC WINDS IN THE WARM SECTOR MAY BE ALLOWED TO BACK MORE
THAN CURRENTLY THOUGHT.
MANY OF THESE DETAILS MAY HAVE TO WAIT TO BE RESOLVED UNTIL THE
PICTURE CLEARS LATER THIS MORNING. TEMPERATURES WILL REMAIN TRICKY
TODAY...WERE ON TRACK TO SEE A RATHER WARM START TO THE
DAY...THEREFORE AS WARM SECTOR LIFTS NORTHWARD /RIGHT NOW FOCUSING THE
AREA SOUTH OF HWY 36/...LOW 80S SEEM PLAUSIBLE IN THIS AREA. WILL
HOLD AREAS OF EXTREME NORTHERN MISSOURI COOLER...AS POTENTIAL FOR A
RAIN COOLED AIRMASS LINGERING NORTH OF THE WARM FRONT EXISTS.
WILL MAINTAIN CURRENT FFA...PWATS WILL RUN EXCESSIVELY HIGH
THROUGHOUT THE NEXT 24 HOURS...WITH ELEVATED CONVECTION ONLY
DEGRADING ALREADY LOW 1-3 HR FFG IN THE WATCH AREA. CONVECTION THIS
AFTERNOON WILL BE ON A ENE HEADING AOA 20-25 KNOTS...WHICH MAY BE
SLOW ENOUGH TO CREATE FLASH FLOODING GIVEN THE ANTECEDENT CONDITIONS.
AS THE COLD FRONT SURGES SE LATE THIS AFTN...A BROKEN LINE OF STORMS
SHOULD PUSH SE AND OUT OF THE CWA IN THE EVENING HOURS...WITH MUCH
DRIER AIR FILTERING SE. THE FRONT IS EXPECTED TO BE NEAR OR JUST OUT
OF THE CWA BY 03Z.
WEEKEND CONDITIONS LOOK ABSOLUTELY BEAUTIFUL AS COOLER AND DRIER
CANADIAN AIR FILTERS SOUTHWARD. TEMPERATURES ARE EXPECTED TO REMAIN
IN THE 60S TO LOWER 70S. ONLY COSMETIC CHANGES MADE PAST SUNDAY AS
DRY MID-LVL RIDGING LOOKS TO ESTABLISH A QUIET STRETCH OF WEATHER
IN THE HEARTLAND.
31
&&
.AVIATION...
FOR THE 12Z TAFS...ONGOING ISOLD TO SCT TSRA IS THE MAIN AVIATION
FORECAST CONCERN DURING THE EARLY PART OF THE FORECAST CYCLE. FEEL
THE KSTJ HAS THE GREATEST PROBABILITY OF SEEING TSRA ON SITE...THUS
WILL COVER THREAT OF CONVECTION NEAR KMCI AND KMKC WITH VCSH AND CB
DESCRIPTOR. VARYING SOLUTIONS IN THE SHORT TERM MODELS REGARDING THE
DISSIPATION OF ONGOING TSRA AND REDEVELOP OF TSRA BY EARLY
AFTERNOON. BETTER INSTABILITY WILL RESIDE SOUTH OF MISSOURI
RIVER...WHICH HAS MAIN GENERALLY UNAFFECTED BY ONGOING
CONVECTION...THUS HAVE A FEELING STORMS WILL INITIATE NEAR
KSTJ...BUT GREATEST IMPACT WILL BE IN VICINTY OF KMCI AND KMKC.
CONVECTION SHOULD SLIDE SOUTH OF ALL THREE TAF SITES BY OR SHORTLY
AFTER 00Z. THROUGH 00Z...LOW END VFR CIGS BETWEEN 3-4K...WITH BRIEF
PERIODS OF MVFR CIGS NEAR 2K WITH CONVECTION THIS MORNING. PASSAGE
OF COLD FRONT WILL SCOUR MOISTURE...BUT EXPECT EXPECT VFR CIGS AOA
12K TO LINGER INTO THE OVERNIGHT HOURS.
SF
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 7 AM FRIDAY TO 10 PM FRIDAY FOR MOZ008-
MOZ016-MOZ017-MOZ023-MOZ024-MOZ030-MOZ031.
FLASH FLOOD WATCH FROM 7 AM FRIDAY TO 7 PM FRIDAY FOR MOZ003-
MOZ004-MOZ005-MOZ006-MOZ007-MOZ013-MOZ014-MOZ015-MOZ021-
MOZ022.
KS...NONE.Hazardous weather outlook, May 15, 5:00 AM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT FRI MAY 15 2009
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
600 AM CDT FRI MAY 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE
ACROSS EASTERN KANSAS AND NORTH CENTRAL MISSOURI THIS MORNING...AHEAD
OF A WARM FRONT LIFTING NORTHWARD ACROSS THE OUTLOOK AREA. SEVERE
WEATHER IS NOT ANTICIPATED WITH THIS ACTIVITY...HOWEVER SMALL HAIL
AND HEAVY RAINFALL MAY STILL BE POSSIBLE.
WHILE SOME UNCERTAINTY EXISTS DUE TO THE EFFECTS OF THIS MORNINGS
THUNDERSTORM ACTIVITY...THIS WARM FRONT IS EXPECTED TO STALL NEAR OR
JUST SOUTH OF THE IOWA BORDER BY MID-DAY. AS A COLD FRONT AND UPPER
LEVEL DISTURBANCE BEGINS TO PUSH TOWARDS NORTHWEST MISSOURI AFTER
NOON...ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE
UNSTABLE AIR MASS IN THE WARM SECTOR SOUTH OF THE WARM FRONT BY EARLY
AFTERNOON. THE AREA WITH THE HIGHEST POTENTIAL FOR THIS ACTIVITY WILL
BE ALONG AND SOUTH OF THE HIGHWAY 36 CORRIDOR. SHEAR AND INSTABILITY
PARAMETERS SUGGEST THAT LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY THREATS. HOWEVER...IF THE MORNING THUNDERSTORM COMPLEX IN
NORTH MISSOURI CREATES AN OUTFLOW BOUNDARY...THIS BOUNDARY WILL
LOCALLY ENHANCE THE LOW LEVEL SHEAR...THUS PROVIDING THE THREAT OF
ISOLATED TORNADOES.
BY MID-AFTERNOON...THE COLD FRONT WILL BEGIN TO PUSH SOUTHWARD
THROUGH THE OUTLOOK AREA...WITH ADDITIONAL THUNDERSTORM DEVELOPMENT
POSSIBLE AHEAD OF THIS FRONT. BY LATE AFTERNOON OR EARLY
EVENING...THE COLD FRONT WILL PROGRESS TO A KANSAS CITY TO KIRKSVILLE
LINE. A LINE OF THUNDERSTORMS WILL LIKELY DEVELOP ALONG THE FRONT
WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. AN ISOLATED
TORNADO MAY STILL BE POSSIBLE...ESPECIALLY IN STORMS WHICH REMAIN
DISCRETE IN NATURE. THE THREAT OF SEVERE WEATHER IS EXPECTED TO END
BY MIDNIGHT.
IN ADDITION TO THE THREAT OF SEVERE WEATHER...REPETITIVE ROUNDS OF
THUNDERSTORMS MAY LEAD TO THE POTENTIAL OF FLASH
FLOODING AND RIVER FLOODING...ESPECIALLY FOR AREAS IN NORTHERN
MISSOURI WHICH HAVE ALREADY RECEIVED HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO SEVERE WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE ENTIRE OUTLOOK
AREA THIS AFTERNOON AND EVENING...ESPECIALLY IN AREAS SOUTH OF
HIGHWAY 36.
31
In the hours before
Special weather statement, May 15, 3:40 AM CST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
440 AM CDT FRI MAY 15 2009
MOZ004-012-013-151015-
ANDREW-DE KALB-GENTRY-
440 AM CDT FRI MAY 15 2009
...SIGNIFICANT WEATHER ALERT FOR EASTERN ANDREW...NORTHERN DEKALB AND
SOUTHWESTERN GENTRY COUNTIES UNTIL 515 AM CDT...
AT 439 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR UNION STAR...OR 9 MILES NORTHEAST OF
SAVANNAH...MOVING NORTHEAST AT 25 MPH.
SMALL HAIL IS EXPECTED WITH THIS STORM.
LAT...LON 3986 9423 3984 9474 4004 9486 4013 9468
4013 9462 4016 9462 4024 9445
SFEvent by event
28 flash flood, 27 hail, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Mercer
- When
- May 15, 7:30 AM CST to 1:30 PM CST
- Where
- Mercer County, 1.26 mi WNW of Mill Grove to 0.72 mi WNW of Mill Grove
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 40.330, -93.620
State Route D was closed due to flooding on the road.
Flash Flood, Putnam
- When
- May 15, 7:50 AM CST to 1:50 PM CST
- Where
- Putnam County, 1.26 mi WSW of Mendota to 0.75 mi WSW of Mendota
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 40.560, -92.900
State Route 129 was closed near Mendota.
Flash Flood, Harrison
- When
- May 15, 8:05 AM CST to 2:05 PM CST
- Where
- Harrison County, New Hampton to 0.98 mi SSW of New Hampton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.270, -94.200
Highway 136 was closed due to flooding.
Flash Flood, Putnam
- When
- May 15, 8:10 AM CST to 2:10 PM CST
- Where
- Putnam County, 1.26 mi WSW of Mendota to 1.41 mi WSW of Mendota
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 40.560, -92.900
State Route 129 was closed due to flooding.
Flash Flood, Schuyler
- When
- May 15, 8:10 AM CST to 2:10 PM CST
- Where
- Schuyler County, 2.6 mi NE of Queen City to 3.41 mi NNE of Queen City
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 40.450, -92.540
State Route U was closed due to flooding.
Flash Flood, Adair
- When
- May 15, 9:10 AM CST to 3:10 PM CST
- Where
- Adair County, 0.53 mi W of Connelsville to 0.62 mi SW of Connelsville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 40.280, -92.710
Highway 149 was closed due to flooding near Connelsville.
Flash Flood, Sullivan
- When
- May 15, 9:10 AM CST to 3:10 PM CST
- Where
- Sullivan County, 4.05 mi NNW of Reger to 3.57 mi NW of Reger
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 40.200, -93.240
State Route PP was closed due to flooding.
Flash Flood, Putnam
- When
- May 15, 10:00 AM CST to 4:00 PM CST
- Where
- Putnam County, 0.87 mi SW of Powersville to 1.07 mi SSE of Powersville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 40.540, -93.310
State Route M was closed due to flooding.
Flash Flood, Sullivan
- When
- May 15, 10:55 AM CST to 4:55 PM CST
- Where
- Sullivan County, 3.18 mi NNE of Wintersville to 2.43 mi NE of Wintersville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 40.310, -93.290
State Route ZZ was closed due to flooding.
Flash Flood, Adair
- When
- May 15, 11:10 AM CST to 5:10 PM CST
- Where
- Adair County, 1.74 mi NW of Bullion to 1.24 mi WNW of Bullion
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 40.200, -92.500
State Route 11 was closed due to flooding.
Hail, Buchanan
- When
- May 15, 11:20 AM CST
- Where
- Buchanan County, 1.59 mi W of St Joseph
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.770, -94.880
Hail, Buchanan
- When
- May 15, 11:24 AM CST
- Where
- Buchanan County, 0.69 mi S of St Joseph
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.760, -94.850
Hail, Buchanan
- When
- May 15, 11:25 AM CST
- Where
- Buchanan County, (Stj)st Joseph Mem A
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.770, -94.920
Hail, Buchanan
- When
- May 15, 11:26 AM CST
- Where
- Buchanan County, 1.38 mi N of South St Joseph
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.750, -94.850
Hail, Buchanan
- When
- May 15, 11:27 AM CST
- Where
- Buchanan County, 2.99 mi ESE of Industrial City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.800, -94.800
Hail, Buchanan
- When
- May 15, 11:28 AM CST
- Where
- Buchanan County, 0.53 mi W of St Joseph
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.770, -94.860
Hail, Buchanan
- When
- May 15, 11:30 AM CST
- Where
- Buchanan County, 0.69 mi S of St Joseph
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.760, -94.850
Thunderstorm Wind, Buchanan
- When
- May 15, 11:33 AM CST
- Where
- Buchanan County, 0.53 mi W of St Joseph
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 39.770, -94.860
A tree was reported down in St. Joseph.
Flash Flood, Buchanan
- When
- May 15, 11:40 AM CST to 5:40 PM CST
- Where
- Buchanan County, 0.69 mi S of St Joseph to 0.85 mi S of St Joseph
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.760, -94.850
Significant flash flooding was observed near the ST. Joseph City Hall.
Hail, De Kalb
- When
- May 15, 11:58 AM CST
- Where
- De Kalb County, 2.11 mi NW of Stewartsville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.770, -94.530
Flash Flood, Andrew
- When
- May 15, 12:00 PM CST to 6:00 PM CST
- Where
- Andrew County, 3.61 mi SSE of Avenue City to 4.02 mi SSE of Avenue City
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.830, -94.760
Flash flooding was observed along D Highway, between Avenue City and E Highway.
Hail, Clinton
- When
- May 15, 12:12 PM CST
- Where
- Clinton County, 2.11 mi SW of Cameron Muni Arpt
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.710, -94.280
Hail, Henry
- When
- May 15, 12:12 PM CST
- Where
- Henry County, Clinton
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.380, -93.770
Hail, De Kalb
- When
- May 15, 12:22 PM CST
- Where
- De Kalb County, 5.36 mi E of Osborn
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.740, -94.270
Flash Flood, Grundy
- When
- May 15, 12:25 PM CST
- Where
- Grundy County, 5.51 mi NNW of Galt to 5.16 mi NNW of Galt
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 40.200, -93.430
State Route J was closed due to flooding.
Flash Flood, Grundy
- When
- May 15, 12:25 PM CST to 6:25 PM CST
- Where
- Grundy County, 3.18 mi SSW of Spickard to 3.76 mi NNW of Tindall
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 40.210, -93.630
State Route C was closed due to flash flooding.
Flash Flood, Gentry
- When
- May 15, 12:25 PM CST to 6:25 PM CST
- Where
- Gentry County, Carmack to 0.72 mi SSW of Carmack
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.250, -94.430
Road closure was reported on Highway H, south of Carmack.
Hail, Platte
- When
- May 15, 12:48 PM CST
- Where
- Platte County, 2.14 mi NNE of Linkville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.350, -94.640
Flash Flood, De Kalb
- When
- May 15, 12:49 PM CST to 6:49 PM CST
- Where
- De Kalb County, 7.01 mi E of Osborn to 7.36 mi ESE of Osborn
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.733, -94.240
Major street flooding was reported in Cameron, due to flash flooding.
Hail, Caldwell
- When
- May 15, 12:50 PM CST
- Where
- Caldwell County, 0.87 mi NW of Kingston
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.640, -94.040
Hail, Caldwell
- When
- May 15, 12:54 PM CST
- Where
- Caldwell County, 0.69 mi N of Hamilton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.740, -94.000
Hail, Clinton
- When
- May 15, 1:12 PM CST
- Where
- Clinton County, 0.53 mi E of Trimble
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.470, -94.560
Flash Flood, Platte
- When
- May 15, 1:17 PM CST to 7:17 PM CST
- Where
- Platte County, 2.62 mi NE of Tracy to 2.61 mi N of Tracy
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.410, -94.770
Water was reported to be flowing over Interstate 29, near mile markers 22 and 25.
Flash Flood, Caldwell
- When
- May 15, 1:48 PM CST to 7:48 PM CST
- Where
- Caldwell County, 0.37 mi E of Polo to 0.8 mi ESE of Polo
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 39.550, -94.043
Highway 13 was closed south of Polo, due to 5 to 6 feet of water over railroad underpass.
Hail, Clay
- When
- May 15, 1:50 PM CST
- Where
- Clay County, 2.12 mi SW of Arley
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.380, -94.480
Hail, Clay
- When
- May 15, 1:53 PM CST
- Where
- Clay County, 0.87 mi SE of Liberty
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.240, -94.420
Hail, Clay
- When
- May 15, 1:57 PM CST
- Where
- Clay County, 0.87 mi SE of Liberty
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.240, -94.420
Flash Flood, Livingston
- When
- May 15, 2:00 PM CST to 8:00 PM CST
- Where
- Livingston County, 2.13 mi SSE of Chillicothe to 2.76 mi WSW of Chillicothe Arpt
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.770, -93.540
Up to 10 inches of rain, caused flash flooding over Highway 65, south of Chillicothe.
Hail, Clay
- When
- May 15, 2:02 PM CST
- Where
- Clay County, 0.87 mi SE of Liberty
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.240, -94.420
Flash Flood, Clay
- When
- May 15, 2:06 PM CST to 8:06 PM CST
- Where
- Clay County, 0.69 mi N of Mosby to 0.27 mi WNW of Mosby
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 39.330, -94.300
Northbound Highway 69, was closed due to flash flooding, near the railroad overpass.
Hail, Clay
- When
- May 15, 2:06 PM CST
- Where
- Clay County, 2.12 mi NE of Bigham Hgt
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.270, -94.550
Hail, Carroll
- When
- May 15, 2:24 PM CST
- Where
- Carroll County, Norborne
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.300, -93.680
Hail, Carroll
- When
- May 15, 2:30 PM CST
- Where
- Carroll County, 1.08 mi E of Norborne
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.303, -93.660
Flash Flood, Clay
- When
- May 15, 2:40 PM CST to 8:40 PM CST
- Where
- Clay County, 0.87 mi SE of Liberty to 1.69 mi SSE of Liberty
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.240, -94.420
Up to 9 inches of water was reported over roads in Liberty.
Flash Flood, Clay
- When
- May 15, 2:41 PM CST to 8:41 PM CST
- Where
- Clay County, Pleasant Vly to 0.34 mi W of Pleasant Vly
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 39.220, -94.480
Pleasant Valley Road near Interstate 35 was closed due to high water.
Flash Flood, Carroll
- When
- May 15, 2:41 PM CST to 8:41 PM CST
- Where
- Carroll County, 2.07 mi N of Sugartree to 2.81 mi N of Sugartree
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.300, -93.600
County roads have 2 to 3 inches of running water on them.
Hail, Randolph
- When
- May 15, 3:23 PM CST
- Where
- Randolph County, 0.87 mi SE of Cairo
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.510, -92.440
Flash Flood, Grundy
- When
- May 15, 3:25 PM CST to 9:25 PM CST
- Where
- Grundy County, Trenton Arpt to 0.83 mi SSE of Trenton Arpt
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.080, -93.600
Trenton Airport runways were closed, due to flash flooding.
Flash Flood, Macon
- When
- May 15, 3:41 PM CST to 9:41 PM CST
- Where
- Macon County, 1.27 mi ENE of New Cambria to 3.68 mi ESE of New Cambria
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.780, -92.750
A road near Puzzle Creek was covered by high water.
Flash Flood, Macon
- When
- May 15, 3:47 PM CST to 9:47 PM CST
- Where
- Macon County, 0.69 mi N of Macon Arpt to 1.49 mi NE of Macon
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.740, -92.470
Noll Drive was reported under water, due to heavy rains.
Hail, Saline
- When
- May 15, 3:59 PM CST
- Where
- Saline County, 0.69 mi S of Sweet Spgs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.960, -93.420
Hail, Jackson
- When
- May 15, 4:11 PM CST
- Where
- Jackson County, 2.68 mi E of Kansas City Downtown
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.120, -94.550
Hail, Jackson
- When
- May 15, 4:31 PM CST
- Where
- Jackson County, Blue Spgs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.020, -94.280
Hail, Jackson
- When
- May 15, 4:35 PM CST
- Where
- Jackson County, 0.54 mi W of Blue Spgs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.020, -94.290
Flash Flood, Jackson
- When
- May 15, 4:50 PM CST to 10:50 PM CST
- Where
- Jackson County, 2.68 mi E of Kansas City Downtown to 2.88 mi NE of Kansas City
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.120, -94.550
Flash flooding caused 64th Street and North Baggett Street to close.
Flash Flood, Platte
- When
- May 15, 5:00 PM CST to 11:00 PM CST
- Where
- Platte County, 0.54 mi W of Riverside to 0.38 mi W of Riverside
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.170, -94.630
Flooding was reported along Line Creek at the Homestead Road Apartments. Three duplexes had to be evacuated.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Illinois, May 15 to 16, 20091 death · $365,000 · 2.75 in hail · 53 events
- Tornadoes and Hail in Texas, May 15, 20091 injured · $168,000 · EF2 · 26 events
- Hail in Nebraska, May 15, 2009$875,000 · 1.75 in hail · 7 events
- Flash Flooding and Flooding in Indiana, May 15 to 16, 2009$225,000 · 1.75 in hail · 22 events
- Flooding in Illinois, May 15 to 19, 2009$500,000 · 2 events
- Flash Flooding and Flood in Indiana, May 15 to 16, 2009$350,000 · 3 events
- Flooding in Iowa, May 15 to 17, 2009$300,000 · 2 events
- Flash Flood and Lightning Strike in Missouri, May 15, 2009$100,000 · 2 events
- Flash Flood and Flooding in Iowa, May 15, 2009$76,000 · 52 kt wind · 7 events
- Tornadoes and Hail in Kansas, May 15, 2009EF0 · 48 events
- Hail and Damaging Winds in Kansas, May 15, 20092.75 in hail · 47 events
- Hail and Damaging Winds in Kentucky, May 15, 2009$42,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169563, 169567, 169565, 169564, 169566, 169568, 169569, 169570, 169572, 169573, 171245, 171256, 171257, 171246, 171258, 171259, 171247, 171260, 169574, 171261, 169575, 171249, 172022, 171262, 169576, 169578, 169581, 171251, 169582, 171263, 171264, 171265, 171240, 169586, 171253, 171252, 171266, 169587, 171254, 169589, and more.